10 doctors weighed in:

Will this medication hurt my mother? My mother is in a nursing home and had been prescribed hydrocodone for pain. She started having low blood pressure/heart beat/diziness/bizarre behavior. She's been sent to the emergency room three times in the last t

10 doctors weighed in
Dr. Jerome Zacks
Internal Medicine - Cardiology
5 doctors agree

In brief: Confusion

Narcotics such as hydrocodone often create sedation, confusion and constipation.
It is safer to use high-dose tylenol (two 500mg acetaminophen) every 6-8 hours to control pain, provided one avoids alcohol and has ones liver function checked periodically. Regarding blood pressure, pulse and dizziness, blood pressure should be checked sitting and standing and doctor examine the patient.

In brief: Confusion

Narcotics such as hydrocodone often create sedation, confusion and constipation.
It is safer to use high-dose tylenol (two 500mg acetaminophen) every 6-8 hours to control pain, provided one avoids alcohol and has ones liver function checked periodically. Regarding blood pressure, pulse and dizziness, blood pressure should be checked sitting and standing and doctor examine the patient.
Dr. Jerome Zacks
Dr. Jerome Zacks
Thank
Dr. Julian Goldman
Anesthesiology
2 doctors agree

In brief: Not clear

Hydrocodone may be a very appropriate choice for your mother's pain.
Although many people assume that "non narcotic" pain relievers are "safer", they may be less safe in patients with a number of co-existing illnesses. It isn't clear from your question whether the low blood pressure and other symptoms are related to the hydrocodone. It could be related or unrelated.

In brief: Not clear

Hydrocodone may be a very appropriate choice for your mother's pain.
Although many people assume that "non narcotic" pain relievers are "safer", they may be less safe in patients with a number of co-existing illnesses. It isn't clear from your question whether the low blood pressure and other symptoms are related to the hydrocodone. It could be related or unrelated.
Dr. Julian Goldman
Dr. Julian Goldman
Thank
Dr. Andrius Baskys
Psychiatry - Geriatric
1 doctor agrees

In brief: There

There is a possibility that ultram - also known as tramadol, will cause the allergy as well.
I would like to refer you to an excellent article in the journal orthopedics (2007, vol. 30, p. 920) titled "drug selection in a patient with a history of hypersensitivity reactions: a practical approach for the orthopedist" by lisa a. Thompson and others. This is what the article says about tramadol: "tramadol is a centrally acting analgesic used as an alternative to nsaids or more potent opioids for the treatment of moderate pain. True tramadol allergies are rare (occurring in less than 0.1% in one study), and typically involve hives or pruritus, but can include anaphylaxis or stevens-johnson syndrome. Tramadol is structurally similar to morphine and codeine, so cross-reactivity can be expected. The package insert cautions against use of tramadol in any reported opioid allergy.” as you can see, the authors caution about use of tramadol when there is a history of allergic reactions to an opioid, which would include codeine. Hope that helps. However, there might be other reasons for the symptoms that your mother has been experiencing and a thorough evaluation by a physician with expertise in geriatric medicine could be helpful.

In brief: There

There is a possibility that ultram - also known as tramadol, will cause the allergy as well.
I would like to refer you to an excellent article in the journal orthopedics (2007, vol. 30, p. 920) titled "drug selection in a patient with a history of hypersensitivity reactions: a practical approach for the orthopedist" by lisa a. Thompson and others. This is what the article says about tramadol: "tramadol is a centrally acting analgesic used as an alternative to nsaids or more potent opioids for the treatment of moderate pain. True tramadol allergies are rare (occurring in less than 0.1% in one study), and typically involve hives or pruritus, but can include anaphylaxis or stevens-johnson syndrome. Tramadol is structurally similar to morphine and codeine, so cross-reactivity can be expected. The package insert cautions against use of tramadol in any reported opioid allergy.” as you can see, the authors caution about use of tramadol when there is a history of allergic reactions to an opioid, which would include codeine. Hope that helps. However, there might be other reasons for the symptoms that your mother has been experiencing and a thorough evaluation by a physician with expertise in geriatric medicine could be helpful.
Dr. Andrius Baskys
Dr. Andrius Baskys
Thank
Get help from a real doctor now
Dr. Jonathan Jassey
Board Certified, Pediatrics
13 years in practice
1M people helped
Continue
108,000 doctors available
Read more answers from doctors